Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 92, NWS Charleston, SC

July 7, 2005Beaufort County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 7, 2005, 5:32 PM EDT for Beaufort County, South Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2005, 5:32 PM EDT (21:32 UTC)
Expired
Jul 7, 2005, 6:15 PM EDT
In force
43 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Beaufort County, SC

The radar

The Charleston,SC radar (KCLX), 41 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 5:35 PM EDTTSTM WND DMG6 Wnw Bluffton, SCTREES DOWN AT HIDDEN CYPRESS GOLF CLUB.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1458 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 072132
SVRCHS
SCC013-072215-
/O.NEW.KCHS.SV.W.0092.050707T2132Z-050707T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
532 PM EDT THU JUL 7 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 615 PM EDT

* AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS.  THIS STORM WAS LOCATED 6 MILES NORTHEAST OF
  PRITCHARDVILLE...OR ABOUT 11 MILES NORTHWEST OF HILTON HEAD
  ISLAND...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  BLUFFTON AND PRITCHARDVILLE...
  PORT ROYAL AND PARRIS ISLAND...
  BEAUFORT...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3229 8100 3228 8094 3234 8092 3235 8087
      3241 8081 3241 8079 3248 8080 3253 8071
      3235 8058 3230 8069 3232 8073 3229 8077
      3227 8076 3219 8094

$$
2 follow-up statements
000 
WWUS52 KCHS 072154
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
554 PM EDT THU JUL 7 2005

SCC013-072215-
/O.CON.KCHS.SV.W.0092.000000T0000Z-050707T2215Z/
BEAUFORT-
554 PM EDT THU JUL 7 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR BEAUFORT COUNTY...

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
RIVERDALE...OR ABOUT 8 MILES SOUTHWEST OF BEAUFORT...MOVING NORTHEAST
AT 20 MPH.  NICKEL SIZE HAIL WAS REPORTED NEAR SUN CITY.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3229 8100 3228 8094 3234 8092 3235 8087
      3241 8081 3241 8079 3248 8080 3253 8071
      3235 8058 3230 8069 3232 8073 3229 8077
      3227 8076 3219 8094

$$
000 
WWUS52 KCHS 072215
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
615 PM EDT THU JUL 7 2005

SCC013-072225-
/O.EXP.KCHS.SV.W.0092.000000T0000Z-050707T2215Z/
BEAUFORT-
615 PM EDT THU JUL 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR BEAUFORT COUNTY WILL EXPIRE AT
615 PM EDT...

AT 615 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED
THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING HAS
BEEN ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3229 8100 3228 8094 3234 8092 3235 8087
      3241 8081 3241 8079 3248 8080 3253 8071
      3235 8058 3230 8069 3232 8073 3229 8077
      3227 8076 3219 8094

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:50 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 7, 2:50 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
250 PM EDT THU JUL 7 2005

.SHORT TERM /TONIGHT AND FRIDAY/...VERY LITTLE IN THE WAY OF
CONVECTION THIS AFTERNOON.  A FEW SHOWERS HAVE DEVELOPED WITH LITTLE
VERTICAL EXTENT. AS THE ATMOSPHERE FURTHER DESTABILIZES...MAY SEE
COVERAGE INCREASE SLIGHTLY LATER THIS AFTN AND EVENING MOST LIKELY
ALONG THE CONVERGENT LINE IN ERN GA. WILL GO WITH A 20 POP FOR
TONIGHT INTO EARLY FRI. THE CENTER OF THE REMNANTS OF CINDY ARE
ELONGATED ACROSS ERN TN AND WRN NC. THE SFC LOW WILL CONTINUE TO
SHIFT NE TONIGHT AND FRI. SHORTWAVE ENERGY CONTINUES TO SHEAR TO THE
N AND E THIS AFTN LEAVING LITTLE IN THE WAY OF DYNAMICS ACROSS THE
AREA DESPITE REASONABLY UNSTABLE ATMOSPHERE. IN THE WAKE OF CINDY
TONIGHT...EXPECT A RESIDUAL SFC TROF OVER THE MIDLANDS. THIS TROF
MAY PROVIDE ENOUGH OF A FOCUS FOR CONVECTION IN THE AFTN ON FRI.
MOISTURE WILL BE RATHER SHALLOW AND WIND FIELDS WILL BE ON THE
DECREASE. WILL MAINTAIN A LOW CHANCE OF SHOWERS AND TSTMS FOR FRI
WITH UNSTABLE AIRMASS STILL IN PLACE. MOISTURE WILL BE THE LIMITING
FACTOR. WITH PLENTY OF SUNSHINE EXPECT MAX TEMPS IN THE LOWER TO MID
90S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...TRACK OF DENNIS WILL
PLAY A ROLE IN THE FORECAST FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT.
HOWEVER...IT APPEARS QUITE LIKELY THAT DEEP TROPICAL MOISTURE WILL
BE INCREASING FRIDAY NIGHT AND INTO SATURDAY AND THEN WILL PERSIST
THROUGH THE WEEKEND AND AT LEAST TO SOME DEGREE INTO THE EARLY TO
MIDDLE PART OF NEXT NEXT WEEK.

12Z GFS MODEL HAS TRACK OF DENNIS ABOUT 100 MILES FARTHER EAST
THROUGH THE EASTERN GULF THEN THE 06Z RUN. HOWEVER...NOT READY TO
TOTALLY ACCEPT THIS CHANGE ATTM. PLEASE REFER TO NHC FORECAST LATER
THIS AFTERNOON.

BASED ON DEEP TROPICAL MOISTURE IN PLACE THIS WEEKEND...AT LEAST
SOME WEAK UPPER SUPPORT AND LOW LEVEL CONVERGENCE ALONG THE
COASTLINE...HAVE RAISED POPS AND INCREASE CLOUD COVER FOR THIS
WEEKEND. WITH DEEP TROPICAL NATURE OF THE ATMOSPHERE...EXPECT THERE
TO BE SOME AREAS OF HEAVY RAIN.

&&

.MARINE...NEARSHORE WINDS HAVE INCREASED THIS AFTN WITH THE EFFECTS
OF A RESULTANT SEA BREEZE AND GUSTY WINDS NEAR SHORE...HOWEVER AWAY
FROM THE COAST...HAVE SEEN A BIT OF A DECREASE IN WIND SPEEDS AND
SEAS. ANOTHER SURGE LIKELY THIS AFTN AS LOW LVL JET REMAINS OVER THE
WATERS...THEN EXPECT WINDS TO TAPER OFF LATE TONIGHT INTO FRI AS THE
LOW WEAKENS AND MOVES NE AND OVERALL WIND FIELDS DROP OFF.

HAVE INCREASED WAVES FOR THE SATURDAY INTO MONDAY TIME PERIOD MAINLY
BASED ON MODEL FORECAST SWELL FROM DENNIS.

&&

.AVIATION...WITH 18Z TAF ISSUANCE...REGION IS IN SUBSIDENCE ZONE ON
PERIPHERY OF CINDY/S REMNANTS. SHWRS ARE HAVING A TOUGH TIME
DEVELOPING...AND EXPECT THIS TO BE THE CASE FOR THE REMAINDER OF THE
AFTERNOON HOURS. WILL LEAVE OUT ANY SHRA/TSRA MENTION...BUT WILL
INCLUDE A TEMPO GROUP FOR CB/S AT SAV TERMINAL WHERE BETTER SFC
CONVERGENCE AND SEA BREEZE AIDING A BIT MORE DEVELOPED CU FIELD.
AFTER 01/02Z HAVE INCLUDED A PERIOD OF LLWS AT BOTH TERMINALS AS SFC
WINDS DECOUPLE AND H95 WINDS INCREASE INTO THE 30-40 KT RANGE. HAVE
ALSO INCLUDED A PERIOD OF BKN VFR CIGS AS SHORTWAVE ENERGY ROTATES
THROUGH THE TERMINALS...BUT CONFIDENCE NOT HIGH ENOUGH TO INCLUDE
ANY TEMPO GROUP FOR SHRA/TSRA. EXPECT WINDS TO PICK UP SHORTLY AFTER
SUNRISE AS MIXING BEGINS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SLF/MTE/JRJ
Hazardous weather outlook, Jul 7, 5:50 AM EDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
550 AM EDT THU JUL 7 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-081000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
550 AM EDT THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...MINOR FLOODING IS EXPECTED TODAY ALONG THE SOUTH
SANTEE RIVER NEAR JAMESTOWN. PLEASE REFER TO THE LATEST RIVER FLOOD
WARNING FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
.RIVER FLOODING...MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE
SOUTH SANTEE RIVER NEAR JAMESTOWN. PLEASE REFER TO THE LATEST RIVER
FLOOD WARNING FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jul 7, 5:14 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
514 PM EDT THU JUL 7 2005

SCZ047-048-051-072200-
BEAUFORT-COASTAL JASPER-INLAND JASPER-
514 PM EDT THU JUL 7 2005

...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY AND BEAUFORT COUNTY
THROUGH 600 PM EDT...

AT 514 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER PRITCHARD...OR ABOUT 12
MILES NORTHEAST OF SAVANNAH...MOVING TO THE NORTHEAST AT 15 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
RIVERDALE...PRITCHARDVILLE...PRITCHARD...OKATIE...MORGAN...JASPER...
HARDEEVILLE AND CHELSEA THROUGH 600 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:26 PM EDTSevere Thunderstorm WarningCHSJasper49 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.